Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 15, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 14, 2019, 12:48 PM PST for Riverside County, San Diego County, California. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 14, 2019, 12:48 PM PST (20:48 UTC)
- Expired
- Feb 14, 2019, 3:45 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 40 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 1:02 PM PST | HEAVY RAIN 5.75 | 1 Nw Fallbrook, CA | SKYWARN SPOTTER REPORT OF RAINFALL TODAY. |
| Feb 14, 1:15 PM PST | FLASH FLOOD | 3 Nw Fallbrook, CA | SWIFTWATER MEDICAL RESCUE, THE FALLBROOK AREA HAD RECEIVED ABOUT 6 INCHES OF RAIN AT TIME OF LSR. |
| Feb 14, 1:37 PM PST | HEAVY RAIN 5.25 | 6 E Valley Center, CA | SPOTTER REPORT PAST 24 HOURS. |
| Feb 14, 1:50 PM PST | HEAVY RAIN 3 | 4 Ese Valley Center, CA | LARGE BOULDER IN ROAD. |
| Feb 14, 2:08 PM PST | FLOOD | 1 Ene Anza, CA | KIRBY RD BETWEEN MITCHELL AND HWY 371 IS CLOSED DUE TO FLOODING. |
| Feb 14, 2:44 PM PST | HEAVY RAIN 1.5 | 5 Wnw Rancho Bernardo, CA | LARGE BOULDERS IN ROAD. |
| Feb 14, 3:30 PM PST | HEAVY RAIN 0.81 | 5 Ne Rancho Bernardo, CA | ROCKS SIZE OF 55 GAL DRUMS AND MUD IN ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876
WGUS56 KSGX 142048
FFWSGX
CAC065-073-142345-
/O.NEW.KSGX.FF.W.0015.190214T2048Z-190214T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1248 PM PST THU FEB 14 2019
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Riverside County in southern California...
Western San Diego County in southwestern California...
* Until 345 PM PST
* At 1241 PM PST, NWS weather radar indicated new heavy rainfall
moving across San Marcos, Escondido, Fallbrook to Hemet. The rainfall
is producing rates of 0.5 to 0.75 per hour on top of the 3 to 5
inches of rain that has already occurred today. Dangerous flash
flooding will continue on tributaries to the San Jacinto, San Luis
Rey and Santa Margarita Rivers. Roadways are not safe for travel
and Highway 243 and 74 have been washed out near Idyllwild. When
flooded turn around dont drown. Rainfall will not taper until after
3 pm.
* Some locations that will likely experience flooding include...
Oceanside, Carlsbad, Temecula, Vista, Encinitas, La Mesa, Poway,
Ramona and Del Mar.
LAT...LON 3282 11719 3282 11726 3297 11726 3317 11735
3333 11750 3339 11760 3346 11754 3347 11751
3351 11750 3350 11736 3391 11678 3364 11628
3310 11686 3275 11705
$$
Tardy1 follow-up statement
057
WGUS76 KSGX 142338
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
338 PM PST THU FEB 14 2019
CAC065-073-142345-
/O.CON.KSGX.FF.W.0015.000000T0000Z-190214T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
338 PM PST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PST FOR
RIVERSIDE AND WESTERN SAN DIEGO COUNTIES...
At 335 PM PST, rainfall is ending over northern San Diego County.
An areal flood warning remains in effect for excessive runoff. 2
to 5 inches of rainfall has occurred across northern and eastern
San Diego County today. Low lying areas will remain flooded and
creeks will be bankfull with swift moving water.
Some locations that will experience flooding include...
Oceanside, Carlsbad, Temecula, Vista, Encinitas, La Mesa, Poway,
southeastern Palm Springs, Ramona and Del Mar.
LAT...LON 3282 11719 3282 11726 3297 11726 3317 11735
3333 11750 3339 11760 3346 11754 3347 11751
3351 11750 3350 11736 3391 11678 3364 11628
3310 11686 3275 11705
$$
TardyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 8:50 AM PST, 3 hours 58 minutes earlier.
Area forecast discussion, Feb 14, 8:50 AM PST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
850 AM PST Thu Feb 14 2019
Updated aviation/marine sections
.SYNOPSIS...
A strong atmospheric river will bring periods of heavy rainfall
today with showers decreasing from the northwest tonight. Through
Sunday night, additional rounds of mostly light showers are
possible with lower snow levels. Dry for Monday afternoon through
Tuesday night with colder nights and slowly warmer days. More
widespread showers are possible for Wednesday and Wednesday night.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Quick Update:
A wind advisory was issued for the coast and valleys. Wind gusts
picking up along the immediate coast with gusts to 40-45 mph. Over
the next few hours gusts could reach 50 mph near the immediate coast
which could cause tree and powerline damage. For the inland valleys
the gusts will not be quite as strong but still 35-40 mph possible
through early afternoon as the low level jet moves across the area.
Convective activity in these areas should aid in transporting some
of the wind down to the surface.
No other changes attm. Areas of heavy rain continue to impact much
of the area with several flood advisories in effect and a flash
flood warning is in effect for the Holy burn scar. The hi-res HRRR
is shifting the focus to the RIV and SD mountains later this morning
through this afternoon with rain rates continuing up to 1" per hour
there with continued concern for flash flooding. Heavy rain also
moving into the lower deserts which could cause additional flooding.
Previous Discussions:
SHORT TERM (Today through Saturday)... A strong Atmospheric River, a
Category 3 Atmospheric River on the new Scripps atmospheric river
scale, remains directed into Orange and San Diego Counties with both
the 18Z and 00Z GFS runs showing the moisture transport peaking
around 18Z (10 AM). Widespread moderate to heavy rain will continue
through this morning into the afternoon. Rain should decrease behind
the cold front which is expected to move south and eastward across
the area during the mid to late afternoon, moving east of the
deserts in the early evening. Strong gusty south to southwest winds
in the mountains will become westerly in the late afternoon and
early evening continuing into tonight.
There have been a few lightning strikes overnight, mostly well to
the southwest with a more recent strike southwest of the Rancho
Palos Verdes. There was also a spotter report of a lightning
strike near Alpine. Isolated thunder will remain a possibility
into the early afternoon.
Snow levels will remain above 9000 feet into this afternoon,
falling tonight behind the passage of the cold front to around
5000 to 5500 feet tonight with the snow level gradually lowering
through the weekend.
Showers are expected to decrease from the northwest during the
evening. A few light showers are possible for tonight into Friday
afternoon. Another round of mostly light showers is possible for
late Friday into Friday night and again late Saturday into Saturday
night.
Onshore flow will continue periods of stronger and gusty southwest
to west winds in the mountains at times.
Cooler than average high temperatures will continue with low
temperatures returning to near average for tonight and Friday
night.
&&
.LONG TERM (Sunday through Wednesday)...
A cold low pressure system from the north is expected to bring
more widespread showers with light to moderate precipitation for
late Sunday and Sunday night with snow levels falling to around
3000 feet.
Showers are expected to end early Monday with dry weather through
Tuesday night. Days will be slowly warmer. Nights will be colder
with patchy frost in portions of the inland valleys.
Another colder low pressure system from the northwest could bring
more showers for Wednesday and Wednesday night. The models show
more precipitation with this system with moderate impacts
possible.
&&
.AVIATION...
131630Z...Poor flying conditions today with a little improvement
later today. Widespread RA with cigs varying between 500-1500 feet
MSL, visibilities 1-5SM, and terrain obscured through 00Z. Southerly
winds will gust 30 to 35 knots over the coast/valleys through 20Z.
AWW has been extended for KSAN until 20Z. Wind gusts up to 40 knots
are expected north/east of mountains through this evening. After
00Z, the coast/valleys will see some improvement in ceilings to 2000-
3000 ft MSL with only scattered light showers expected. For the
deserts, rain will end after 00Z with ceilings above 3000 ft MSL.
Southerly winds will gust 30 to 35 knots over the coast/valleys
through 20Z. Expect ceilings of 2000-4000 ft MSL Friday with only
scattered light showers expected. A period of lower ceilings and
more steady rain could occur Friday evening.
&&
.MARINE...
Southeast winds 20-25 kt with gusts to 30 kt will gradually turn
southwest this afternoon, before decreasing and turning westerly
late this afternoon. A Small Craft Advisory is in effect through 4
PM today. Rain through the afternoon, with a slight chance of a
thunderstorm this afternoon. Winds and swll from the northwest will
increase late Friday and could produce hazardous conditions
intermittently through the weekend.
&&
.HYDROLOGY...
A strong Atmospheric River will continue heavy rainfall into the
afternoon, decreasing from the northwest during the late afternoon
and early evening with the passage of a cold front. Showers will
decrease from the northwest tonight. Isolated thunderstorms are
also possible into this afternoon. Additional rainfall will range
from 1.5 to 2 inches near the coast to 4 to 6 inches in the
mountains with local amounts to around 8 inches. Additional
rainfall of 0.50 to 1.0 inch is expected for the deserts. The
greatest rainfall in a few locations in the mountains will likely
exceed 10 inches for the storm. Storm total rainfall will likely
exceed 10 inches in the wettest mountain locations.
Hourly rainfall rates of 0.5 to 1.0 inch are possible, especially
in the mountains. Widespread urban and small stream flooding is
likely with flash flooding possible. A flood warning is in effect
for the San Diego and Santa Margarita Rivers with the rivers
expected to exceed flood stage by early evening and crest tonight.
A few lighter showers are possible for late tonight into Friday
with another round of more widespread showers possible for late
Friday into Friday night and yet another round of more widespread
showers for late Saturday into Saturday night. Snow levels will
remain above 8000 feet through today with snow levels for 4500 to
5000 feet for late Friday and Friday night, lowering to 4000 to
4500 feet for Saturday, and 3500 to 4000 feet for Saturday night.
&&
.CLIMATE...
The precipitable water value of 1.68 inches for the NKX sounding
this morning was not only the the highest ever for San Diego in
February, but the highest ever for the November through May period.
The previous record for February was 1.34 inches on the 28th in
2006. Soundings for NZY/SAN/NKX go back to 1948. The 1.68 inches for
this morning is 379 percent of normal for the date.
&&
.SKYWARN...
Skywarn activation requested through this afternoon.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 4 AM PST Saturday for Riverside County
Mountains-San Bernardino County Mountains-San Diego County
Mountains.
Flash Flood Watch through this evening for Apple and Lucerne
Valleys-Coachella Valley-Orange County Coastal Areas-Orange
County Inland Areas-Riverside County Mountains-San
Bernardino County Mountains-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Deserts-San Diego County Mountains-
San Diego County Valleys-San Gorgonio Pass Near Banning-
Santa Ana Mountains and Foothills.
PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm-Waters from San Mateo point to the Mexican Border
Extending 30 to 60 nm out including San Clemente Island.
&&
PUBLIC/HYDROLOGY/CLIMATE...17/JMB
AVIATION/MARINE...MorelandIn the hours before
Local storm report, Feb 14, 11:53 AM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1153 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM FLASH FLOOD 4 ESE RAMONA 33.01N 116.81W
02/14/2019 SAN DIEGO CA TRAINED SPOTTER
SPOTTER REPORTED STORM TOTAL PRECIPITATION
OF 4.5 INCHES.
&&
SCLocal storm report, Feb 14, 12:20 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1220 PM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM FLASH FLOOD 1 S IDYLLWILD 33.73N 116.72W
02/14/2019 RIVERSIDE CA DEPT OF HIGHWAYS
ROAD WASHED OUT.
&&
COLocal storm report, Feb 14, 12:31 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1231 PM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN 3 NNW RAMONA 33.07N 116.89W
02/14/2019 E4.00 INCH SAN DIEGO CA PUBLIC
HEAVY RAIN CAUSED CAR SIZED BOULDER TO MOVE
ONTO ROAD.
&&
COLocal storm report, Feb 14, 12:34 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1234 PM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM NON-TSTM WND DMG 4 N RANCHO BERNARDO 33.07N 117.09W
02/14/2019 SAN DIEGO CA DEPT OF HIGHWAYS
TREE BRANCHES IN ROADWAY.
&&
COLocal storm report, Feb 14, 12:44 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1244 PM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HEAVY RAIN 4 SW BORREGO SPRINGS 33.21N 116.42W
02/14/2019 E1.50 INCH SAN DIEGO CA DEPT OF HIGHWAYS
BOULDER IN ROAD.
&&
COLocal storm report, Feb 14, 12:47 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1247 PM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM FLOOD 2 NNW LOMA LINDA 34.06N 117.26W
02/14/2019 SAN BERNARDINO CA DEPT OF HIGHWAYS
ROADWAY FLOODING.
&&
COThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:32 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 35 hr |
| Feb 14, 3:10 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 9 hr |
| Feb 14, 3:17 AM PST | Areal Flood Advisory | SGX | San Diego | 9 hr |
| Feb 14, 5:41 AM PST | Flash Flood Warning | SGX | Orange, Riverside | 5 hr |
| Feb 14, 7:39 AM PST | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Feb 14, 7:50 AM PST | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Feb 14, 8:08 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 8:56 AM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
| Feb 14, 9:51 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 10:16 AM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
| Feb 14, 10:30 AM PST | River Flood Warning | SGX | San Diego | 20 hr |
| Feb 14, 10:30 AM PST | River Flood Warning | SGX | San Bernardino | 30 hr |
| Feb 14, 10:49 AM PST | Flash Flood Warning | SGX | Orange, Riverside | 3 hr |
| Feb 14, 10:59 AM PST | Areal Flood Warning | SGX | Riverside, San Bernardino | 6 hr |
| Feb 14, 10:59 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 1:56 PM PST | Areal Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 2:04 PM PST | Beach Hazards Statement | SGX | Orange, San Diego | 3 days |
| Feb 14, 2:12 PM PST | Areal Flood Warning | SGX | Orange, Riverside, San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.